Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS Wakefield, VA

August 22, 20094 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 22, 2009, 3:25 PM EDT for 4 counties in Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2009, 3:25 PM EDT (19:25 UTC)
Expired
Aug 22, 2009, 5:30 PM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Chesapeake, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 73 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:35 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 22, 2:35 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT SAT AUG 22 2009

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND
WILL DRIFT ACROSS OUR AREA THROUGH SUNDAY...BEFORE DISSIPATING ON
MONDAY. MEANWHILE...HURRICANE BILL WILL PASS SEVERAL HUNDRED MILES
EAST OF THE MID ATLANTIC COAST LATE SATURDAY THROUGH EARLY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SPC HAS ISSUED SEVERE THUNDERSTORM WATCH 731 UNTIL 700 PM EDT FOR
ALL OF OUR COUNTIES AND CITIES...EXCEPT FOR LUNENBURG...MECKLENBURG...
AND BRUNSWICK VIRGINIA. A WIDE LINE OF ORGANIZED CONVECTION HAS
DEVELOPED AND IS MOVING ACROSS THE CENTRAL MID ATLANTIC. IN
ADDITION...CONVERGENT BOUNDARIES OUT AHEAD OF THIS LINE ENHANCED
BY ONSHORE FLOW RELATED TO THE CIRCULATION OF HURRICANE BILL ARE
INITIATING ADDITION CONVECTION. SOUTHEAST VA INTO NE NC HAS SEEN
THE MOST SUN TODAY AND AS THIS ACTIVITY CONTINUE TO PROGRESS TO
THE EAST/NORTHEAST EXPECT ADDITIONAL SEVERE STORMS TO DEVELOP.
SEVERE THREAT WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING
AROUND SUNSET.

HAVE ALSO ISSUED A FLASH FLOOD WATCH FOR THE LOWER
MARYLAND/VIRGINIA EASTERN SHORE (EXCLUDING NORTHAMPTON VA) WHERE
EARLIER SHOWERS AND STORMS PRODUCED ANYWHERE FROM 2 TO 4 INCHES
THIS MORNING AND EARLY AFTERNOON. FLASH FLOOD WATCH ALSO INCLUDES
THE WESTERN MIDDLE PENINSULA AND NORTHERN NECK...AS WELL AS
CAROLINE COUNTY VIRGINIA. FLASH FLOOD THREAT WILL DIMINISH AFTER
MIDNIGHT ONCE THE MAIN LINE EXIT OFFSHORE.

TONIGHT...
AS SLOW MOVING FRONT MOVES EASTWARD TONIGHT...SO TOO DOES THE HEAVY
RAIN THREAT GRADUALLY TRANSLATE FROM WEST TO THE EASTERN CWA TONIGHT.
WL CONTINUE TO HV LOCALLY HEAVY RAINFALL IN GRIDS FOR EAST OF
I-95 THROUGH MIDNIGHT....AND WL REMOVE POPS OVER THE WEST WELL
AFTER MIDNIGHT AS MODEST MIDLVL DRYING COMMENCES. CLEARING MAY
TAKE A BIT LONGER THAN INITIALLY EXPECTED...SO HIKED PRVS MIN
FORECAST UP A DEGREE OR TWO ON AVG. LOWS GENERALLY L/M60S
INLAND...U60S/NR 70 AT THE COAST.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SUNDAY...
UPR LVL TROF CROSSES THE AREA...WITH THE NAM/EURO (AND THE SREF
TO A WEAKER DEGREE) SPINNING UP A VORTMAX ACROSS THE NC PIEDMONT
ERY SUNDAY MORNING...TAKING IT ACROSS HAMPTON ROADS THROUGH
MIDDAY. MEANWHILE...THE COLD FRONT FINALLY SLIDES JUST OFFSHORE
SUNDAY MORNING...STALLING OUT THROUGH ERY MONDAY BEFORE
DISSIPATING TO BUILDING HIGH PRESSURE FROM THE WEST. WILL HOLD
ONTO SLIGHT CHANCE OF SHRA/TS DURING THE DAY SUN IN ASSOCIATION
WITH THE UPR DISTURBANCE AND WITH REMNANT LLVL MOISTURE POOLING
ALONG THE FRONT...ALTHOUGH WILL KEEP POPS OUT ACROSS THE WESTERN
CWA.

MAX TEMPS SUN A BIT WARMER WITH DRYING AIRMASS AND CLEARING
OCCURRING...MID TO UPR 80S. MIN TEMPS SUN NIGHT WILL BE SLIGHTLY
COOLER THAN TONIGHT...LWR 60S ERN VA PIEDMONT TO RIGHT AROUND 70
AT THE BEACHES.

MONDAY...
HIGH PRES CONTINUES TO BUILD IN FROM THE W MONDAY...SETTING UP A
MORE TRANQUIL WX PATTERN FOR THE REGION. SLIGHT CHANCE POPS AGAIN
ON MON FOR TYPICAL SCT AFTN/EVNG DIURNALLY DRIVEN CONVECTION. MAX
TEMPS MON WILL BE MID TO UPR 80S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LATEST GFS/ECMWF RUNS APPEAR TO BE IN DECENT ACCORD THROUGH
MID-WEEK IN TERMS OF THE MAIN FEATURES AFFECTING THE MID ATLC
REGION. THEREAFTER...COMPARED TO THE ECMWF THE GFS IS A BIT MORE
AMPLIFIED (DEEPER) WITH THE LONGWAVE UPR TROUGH TRAVERSING THE
NERN CONUS LATE IN THE WEEK/EARLY IN THE WEEK. UNTIL LATE IN THE
WEEK (THU/FRI)...WEATHER ACROSS THE REGION LOOKS RATHER BENIGN
WITH NOTHING OTHER THAN TYPICAL DIURNALLY DRIVEN AFTERNOON/EVENING
ISOLATED SHRA/TS ACTIVITY (SLIGHT CHANCE 20%)...AND DRY OVERNIGHT.
FOR NOW...GIVEN THE ECMWF/GFS DISCREPANCY WITH THE NRN TROUGH BY
FRI...HAVE CAPPED POPS TO 20% (NEAR CLIMO NORMS) ON FRI AS WELL.
THE GFS WOULD SUGGEST A MORE VIGOROUS COLD FRONT PLOWING S THROUGH
THE FCST REGION THU NIGHT/FRI (WITH 850 MB TEMPS FALLING AOB 10C)...
WHEREAS THE ECMWF IS MUCH MORE WEAKER/FLATTER WITH THE UPR TROUGH
AND THUS MORE BAROTROPIC IN NATURE...I.E. WITH THE FRONT
ESSENTIALLY WASHING OUT BY THE TIME IT DROPS INTO THE MID ATLC REGION.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SLOLY MVG FNTL BNDRY ACRS RGN TDA/TNGT. CVRG OF PCPN...AND
ASSOCIATED LWR CIGS/VSBYS PROBLEMATIC. HIEST PROB FOR IFR/MVFR
INLAND TDA...SHIFTING EWD THIS EVE/TNGT. GRDL IMPRVMNT/GENLY VFR FM
SUN THROUGH ERY NEXT WK.

&&

.MARINE...
LNG PD SWELLS HV ARRIVED...AND SEA HGTS CONTG TO (GRDLY) RISE THRUT
TDA/TNGT. STARTING OUT BTWN 5-7 FT ERY THIS MRNG...XPCTD TO REACH AN
AVG OF 8-12 FT OFFSHR...NRSHR OF 5-8 FT. ADVSRYS UP (FOR HAZARDOUS
SEAS...HIGH SURF...HIGH RIP CURRENT). ALSO...OCN OVRWASH PSBL AT
TIME OF HI TIDE. NOW IN WAIT AND SEE MODE AND PSBLY ADJST FCST AS
NEC BASED ON CONDS/TRENDS. OTRW...FNTL BNDRY SETTLES OVR THE WTRS
TDA...IS SLO TO EXIT THE CST TNGT/ERY SUN. MDLS SUGG LINGER TROUGH
INVOF WTRS INTO ERY NEXT WK. WNDS STARTING OUT SSW TDA
(10-20KT)...BCMG VRBL (AND SPDS GENLY AOB 10KT) FOR LT TDA INTO MON.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ021>025.
     HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR MDZ025.
NC...HIGH SURF ADVISORY UNTIL NOON EDT SUNDAY FOR NCZ102.
VA...HIGH SURF ADVISORY UNTIL NOON EDT SUNDAY FOR VAZ098.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ064-072>078-085-
     099.
     HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR VAZ099-100.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT SUNDAY
     FOR ANZ650-652-654-656-658.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ632.

&&

SYNOPSIS...JRL/MAM
NEAR TERM...JRL/MAM
SHORT TERM...MAM
LONG TERM...BKH
AVIATION...ALB
MARINE...ALB
Hazardous weather outlook, Aug 22, 2:27 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT SAT AUG 22 2009

ANZ650-652-654-656-658-231830-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
227 PM EDT SAT AUG 22 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM EDT
SUNDAY...
...SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ021>023-VAZ064-072>078-085-231830-
DORCHESTER-WICOMICO-SOMERSET-CAROLINE-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
227 PM EDT SAT AUG 22 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630-631-633-NCZ012>016-030>032-VAZ048-049-060>063-067>071-080>084-
086>094-096-097-231830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
227 PM EDT SAT AUG 22 2009

...SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...CURRITUCK SOUND...COASTAL
NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...HEAVY RAINFALL IS POSSIBLE WITH ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ017-VAZ095-231830-
INLAND CURRITUCK-NORFOLK/PORTSMOUTH-
227 PM EDT SAT AUG 22 2009

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...
...SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...HEAVY RAINFALL IS POSSIBLE WITH ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ102-VAZ098-231830-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
227 PM EDT SAT AUG 22 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...
...SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...HEAVY RAINFALL IS POSSIBLE WITH ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ025-VAZ099-231830-
MARYLAND BEACHES-ACCOMACK-
227 PM EDT SAT AUG 22 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...
...SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   FLASH FLOOD WATCH.
   HIGH SURF ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ024-231830-
INLAND WORCESTER-
227 PM EDT SAT AUG 22 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...
...SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   HIGH RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ065-066-079-231830-
MECKLENBURG-LUNENBURG-BRUNSWICK-
227 PM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
THE EVENING HOURS. ANY ACTIVITY THAT DOES DEVELOP WILL BE CAPABLE
OF PRODUCING BRIEF GUSTY WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ100-231830-
NORTHAMPTON VA-
227 PM EDT SAT AUG 22 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...
...SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...HEAVY RAINFALL IS POSSIBLE WITH ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ632-231830-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
227 PM EDT SAT AUG 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 731 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

LEWITSKY

In the hours before

Special weather statement, Aug 22, 1:11 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
111 PM EDT SAT AUG 22 2009

MDZ023>025-VAZ099-100-221830-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-NORTHAMPTON
VA-SOMERSET MD-
111 PM EDT SAT AUG 22 2009

...HEAVY RAINFALL AND STRONG THUNDERSTORMS DRIFTING ACROSS THE
EASTERN SHORE...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY RAINFALL AND STRONG THUNDERSTORMS FROM SNOW HILL TO
EXMORE...OR FROM 10 MILES NORTHEAST OF POCOMOKE CITY TO EXMORE.
THIS LINE WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  WILLIS WHARF AROUND 215 PM EDT...
  SNOW HILL AROUND 220 PM EDT...
  ONLEY AROUND 230 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Aug 22, 1:16 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
116 PM EDT SAT AUG 22 2009

VAZ060-065>067-079-221815-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD
VA-
116 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS MOVING ACROSS MECKLENBURG AND LUNENBURG
COUNTIES...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CHASE CITY TO 20 MILES SOUTHWEST OF
EBONY...OR FROM CHASE CITY TO 7 MILES SOUTHWEST OF WARRENTON...MOVING
NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...ROGERS
CORNER AROUND 120 PM EDT...PLANTERSVILLE AROUND 125 PM EDT...PALMER
SPRINGS AROUND 130 PM EDT...BLEVINS CORNER AROUND 135 PM EDT...
WIGHTMAN AROUND 140 PM EDT...AND PLEASANT GROVE AROUND 145 PM EDT.

WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED. TORRENTIAL RAIN WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

WRS
Local storm report, Aug 22, 1:42 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     CHASE CITY              36.80N 78.46W
08/22/2009                   MECKLENBURG        VA   LAW ENFORCEMENT

            TREES DOWN.

&&

WSAMMLER
Special weather statement, Aug 22, 2:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT SAT AUG 22 2009

NCZ012>014-030-VAZ087-088-092-093-096-221930-
BERTIE NC-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT
VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-
235 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORM MOVING ACROSS INTERIOR SOUTHEAST VIRGINIA AND
INTERIOR NORTHEAST NORTH CAROLINA...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM GREEN PLAIN TO 17 MILES SOUTHWEST
OF LEWISTON WOODVILLE...OR FROM 7 MILES EAST OF EMPORIA TO 9 MILES
EAST OF TARBORO...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LASKER AROUND 240 PM EDT...RICH SQUARE
AROUND 245 PM EDT...DREWRYVILLE AROUND 250 PM EDT...SEVERN AROUND
255 PM EDT...QUITSNA AROUND 300 PM EDT...AND CAPRON AROUND 305 PM
EDT.

WIND GUSTS TO 45 MPH...TORRENTIAL RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED. TORRENTIAL RAIN WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

WRS
Local storm report, Aug 22, 3:10 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 WSW EXIT 17 ALONG I 9 36.76N 77.49W
08/22/2009                   GREENSVILLE        VA   LAW ENFORCEMENT

            TREE DOWN PARTIALLY ON I-95 BETWEEN MILE MARKER 16 AND
            17.

&&

WSAMMLER
Special weather statement, Aug 22, 3:22 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
322 PM EDT SAT AUG 22 2009

NCZ013>016-030>032-VAZ081-082-088>094-096-097-222015-
BERTIE NC-CAMDEN NC-CHARLES CITY VA-CHESAPEAKE VA-CHOWAN NC-GATES
NC-HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON
VA-PASQUOTANK NC-PERQUIMANS NC-PRINCE GEORGE VA-SOUTHAMPTON
VA-SUFFOLK VA-SURRY VA-SUSSEX VA-YORK VA-
322 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS MOVING ACROSS INTERIOR PORTIONS OF SOUTHEAST
VIRGINIA AND NORTHEAST NORTH CAROLINA...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GARYSVILLE TO 13 MILES SOUTHWEST OF
WINDSOR...OR FROM 5 MILES NORTH OF DISPUTANTA TO WILLIAMSTON...MOVING
NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
GARYSVILLE AROUND 330 PM EDT...WINDSOR AROUND 335 PM EDT...RAYS
BEACH AROUND 340 PM EDT...WHITES CROSSROADS AROUND 345 PM EDT...
WAKELON AROUND 350 PM EDT...AND ELBERON AROUND 355 PM EDT.

WIND GUSTS TO 45 MPH...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED. TORRENTIAL RAIN COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

WRS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:49 AM EDTAreal Flood AdvisoryAKQGloucester, King and Queen, Lancaster, Middlesex86 min
Aug 22, 1:01 PM EDTAreal Flood AdvisoryAKQAccomack, Northampton119 min
Aug 22, 1:37 PM EDTSevere Thunderstorm WarningAKQBrunswick, Greensville, Lunenburg, Mecklenburg, City of Emporia38 min
Aug 22, 1:51 PM EDTTornado WarningAKQGoochland, Powhatan11 min
Aug 22, 1:58 PM EDTAreal Flood AdvisoryAKQAmelia, Cumberland, Fluvanna, Goochland, Hanover, Louisa and 4 more2 hr
Aug 22, 1:58 PM EDTFlash Flood WatchAKQAccomack, Caroline, Lancaster, Middlesex, Northumberland, Richmond and 1 more7 hr
Aug 22, 2:22 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Greensville, Prince George, Sussex, City of Petersburg38 min
Aug 22, 2:36 PM EDTAreal Flood AdvisoryAKQAmelia, Caroline, Chesterfield, Dinwiddie, Essex, Goochland and 11 more114 min
Aug 22, 2:57 PM EDTSevere Thunderstorm WarningAKQChesterfield, Prince George, City of Colonial Heights, City of Hopewell22 min
Aug 22, 3:10 PM EDTAreal Flood AdvisoryAKQCity of Norfolk, City of Virginia Beach65 min
Aug 22, 3:20 PM EDTAreal Flood AdvisoryAKQCaroline, Essex, Northumberland, Richmond, Westmoreland85 min
Aug 22, 3:21 PM EDTFlash Flood WarningAKQKing and Queen3 hr
Aug 22, 3:45 PM EDTAreal Flood AdvisoryAKQEssex, Gloucester, King and Queen, King William, Lancaster, Middlesex and 1 more60 min
Aug 22, 3:46 PM EDTAreal Flood AdvisoryAKQEssex, Gloucester, King and Queen, King William, Lancaster, Middlesex and 1 more119 min
Aug 22, 3:48 PM EDTAreal Flood AdvisoryAKQGloucester, James City, York, City of Hampton, City of Newport News, City of Poquoson and 1 more87 min
Aug 22, 4:23 PM EDTSpecial Marine WarningAKQ97 min
Aug 22, 4:24 PM EDTSpecial Marine WarningAKQ66 min
Aug 22, 5:20 PM EDTSpecial Marine WarningAKQ85 min
Aug 22, 5:42 PM EDTSpecial Marine WarningAKQ63 min
Aug 22, 9:21 AM EDTAreal Flood AdvisoryAKQSomerset, Wicomico114 min
Aug 22, 11:17 AM EDTAreal Flood AdvisoryAKQSomerset, Wicomico, Worcester118 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.